Poppy Seed Tea
Things You Should Know About Poppy Seed Tea
Poppy seed tea is beverage made from the tiny black seeds of the poppy plant. Some people use this tea medicinally for sedative and pain-relieving purposes, but most people who use poppy seed tea do so in order to achieve mind-altering effects.
Poppy plants are a source of powerful opioids; morphine comes from the poppy.
Poppy seeds contain only trace amounts of narcotic ingredients, but in large concentrations some effects can be realized. Also, unwashed seeds can contain residue from other parts of the plant that contain high opiate levels.
The amounts of poppy seeds contained in food items like muffins or cakes are so small – even in a loaded pastry – that you would have to eat ridiculous amounts of them to feel even a small effect. So, even if you eat poppy seed bagels for breakfast every morning, it’s highly unlikely that you’ll consume enough to produce any altered state of consciousness. It is true, though, that you can test positive for opioids on a drug test if you’ve eaten poppy seed laden foods recently. Many companies today have taken note of this and administer tests that allow for higher levels to be present in the system than drug screens of the past did.
The potency of any narcotic alkaloids in poppy seeds will vary depending on several factors, like what particular type of poppy plant they came from. Different strains grown under varied conditions will produce entirely different results. This is why poppies used to make medical-grade morphine are grown under controlled conditions. Morphine is a powerful pain reliever that can be highly addictive. Heroin is also derived from the poppy.
The Dangers of Poppy Seed Tea
If you drink very large amounts of poppy seed tea, you could suffer a morphine overdose. This is very serious, and can be fatal. Signs to watch for include:
- Difficulty breathing
- Weakened, limp muscles
- Cold skin and clamminess
- Slowed breathing
- Stomach cramps, spasms
- Bluish tinge at lips and fingertips
- Nausea and/or vomiting
- Extreme constipation
- Low pulse
If you are experiencing these symptoms after drinking poppy seed tea, seek medical attention immediately. An overdose of morphine can kill you, especially if you have taken any cold or allergy mediations or are on certain anti-depressants. Interactions between these drugs can cause your respiratory rate to plummet to dangerous levels.
While it is rare, there are cases of people who have died from morphine overdose after ingesting large amounts of poppy tea. Since different people react differently to morphine, and tolerance levels vary from person to person, it’s impossible to calculate how much will be too much for a particular person. Most recorded cases of morphine overdose from poppy seed tea involve copious amounts of the seeds. One victim reportedly used over three pounds in one batch. In this person’s case, a prescription antidepressant (which could have exacerbated his reaction to the morphine) was also present in the bloodstream.
Some people have reported becoming addicted to drinking poppy seed tea. These individuals experienced withdrawal symptoms when attempting to quit. People who are or have been dependent on heroine or other opiates are more susceptible, but nobody is immune from becoming physically and/or psychologically hooked on poppy tea. Some people have been successful at weaning themselves off of the tea by decreasing the potency of each batch until they have quit. If you feel that you have become addicted to poppy tea (or any substance), talk to someone right away so that you can get help quitting.